Indiana, 2025

Damaging Wind in Indiana, August 19, 2025

August 19, 2025 · NWS IND · 1 event in 1 county or zone

Marginally hot and rather humid conditions on the 19th produced adequate instability for scattered afternoon thunderstorms ahead of an approaching cold front. Thicker cloud cover to the north of Interstate 70 produced a differential heating boundary that storms formed along, with one of the day's first cells producing isolated wind damage in Shelby County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Marginally hot and rather humid conditions on the 19th produced adequate instability for scattered afternoon thunderstorms ahead of an approaching cold front. Thicker cloud cover to the north of Interstate 70 produced a differential heating boundary that storms formed along, with one of the day's first cells producing isolated wind damage in Shelby County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Aug 19, 12:09 PM EST, 1 hour 49 minutes earlier. Its key messages:

  • Scattered to numerous showers and storms expected through the evening
  • Low end potential for a few strong to severe storms with damaging winds along with flooding being the greatest threats
  • Cooler tomorrow onward with dry weather through the rest of the week
Area forecast discussion, Aug 19, 12:09 PM EST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
109 PM EDT Tue Aug 19 2025

.KEY MESSAGES...

- Scattered to numerous showers and storms expected through the
  evening

- Low end potential for a few strong to severe storms with
  damaging winds along with flooding being the greatest threats

- Cooler tomorrow onward with dry weather through the rest of the
  week

&&

.SHORT TERM (This evening through Wednesday)...
Issued at 107 PM EDT Tue Aug 19 2025

Rest of Today and Tonight.

As of early this afternoon, shower coverage is minimal with the
widespread cloud cover gradually clearing as temperatures slowly
warm across central Indiana. The main area of focus for the next
round of thunderstorm development is along the differential heating
boundary across north central Indiana between the area of cloud
cover across the northern third of the state and the relatively
partly cloudy skies to the south. The front is currently entering
Warren and Tippecanoe counties from the northwest and exiting the
southeast towards 8PM. As the front crosses the differential heating
boundary, expect to see shower and storm coverage increase with a
southerly progression as it organizes. There will likely also be
some component that moves southwest as the best instability will be
closer to Vincennes by late afternoon.

The severe weather threat looks marginal at best but there is
increasing confidence that this complex will organize enough for a
cold pool and allow for some marginally severe thunderstorm wind
gusts.

Near Heat Advisory conditions are expected across the far
southwestern portions of the state ahead of the likely convection
with temperatures in the low 90s and dew points in the upper 60s to
low 70s. There may be a few spots that hit 105, but confidence in
the occurrence is fairly low and if it does it will be brief as
those higher end heat index values would also increase the threat
for rain-cooled air to impact the area due to the higher instability.

As we move into the overnight hours the front will move south
towards the Ohio River with rain chances coming to an end. Surface
flow will become increasingly northerly through the overnight hours
but dew points will only fall into the mid 60s as the source of the
air is relatively moist. Overnight lows will fall into the mid to
upper 60s with lingering low and mid clouds helping to insulate
temperatures. There could be some fog but expect with the drier air
advecting into the area that coverage will be minimal, especially
with the mostly cloudy to cloudy skies.

Wednesday.

Residual saturation behind the exiting front will keep cloudy skies
around through much of the morning but with the front well to the
south, no additional precipitation is expected outside of a low-end
threat for some morning drizzle towards daybreak. This cloud cover
will also help to keep temperatures mild with daytime highs in the
low to mid 80s.

&&

.LONG TERM (Wednesday night through Tuesday)...
Issued at 107 PM EDT Tue Aug 19 2025

Wednesday Night Through Friday.

Cooler weather is expected to continue in the aftermath of the
frontal passage with northerly surface flow helping to keep to keep
temperatures mild with much lower dew points. Model soundings show
favorable conditions for diurnal cu Thursday with dry air and
subsidence above a nearly saturated boundary layer with less
favorable conditions on Friday as the RH is closer to 80 percent.

Saturday Through Tuesday.

The next system that initially looked likely to move through Friday
night into early Saturday continues to slow due to the exiting
hurricane off the east coast with timing for the frontal passage
looking more like late Saturday. The parent low pressure system is
well into Canada with little forcing this far south, but do think
there will be at least a few showers and thunderstorms but nothing
widespread.

A much stronger push of cold air is expected behind this frontal
passage with good model agreement in overnight lows dropping into
the low 50s with DESI probabilities showing a 20-50 percent of sub-
50 degree lows Monday night into Tuesday with the highest chances
towards Muncie. There could be a few showers with steep lapse rates
aloft due to the strength of the cold air advection but forcing is
minimal and without signs of weak shortwaves within the broader
flow, chances look too for a mentionable POP at this time.

&&

.AVIATION (18Z TAF Issuance)...
Issued at 107 PM EDT Tue Aug 19 2025

Impacts:

-Wind shift from south to northwest/north after 20Z
-Isolated to scattered TSRA through 00Z
-MVFR to IFR cigs after 08Z

Discussion:

A frontal passage today will bring a wind shift from the south to
northwest with an additional gradual shift to the north later this
evening into tonight. Ahead of the frontal passage, isolated to
scattered showers and storms are expected with brief periods of MVFR
to IFR vsbys likely along with a lower end threat for LIFR vsbys.
Most sites should see rain at some point, but highest confidence is
at IND and BMG. Rain chances end towards 00Z with widespread MVFR to
IFR cigs likely, especially after 08Z and towards LAF and IND. Cigs
will eventually reach VFR but that may not be until the late morning
or early afternoon tomorrow.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...White
LONG TERM...White
AVIATION...White
Hazardous weather outlook, Aug 19, 1:28 PM EST, 30 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
228 PM EDT Tue Aug 19 2025

INZ021-028>031-035>049-051>057-060>065-067>072-201830-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
228 PM EDT Tue Aug 19 2025

This hazardous weather outlook is for central Indiana.

.DAY ONE...Through Tonight.

Scattered showers and storms will continue through the evening with a
few strong to severe storms possible. Damaging winds will be the
primary threat with lightning and heavy downpours expected with any
thunderstorm.

Hot and humid conditions will continue through sunset, especially
over southern portions of the area where heat indices will reach into
the 100 to 105 degree range.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

There is a low chance for spotter activation this afternoon, but
spotters are encouraged to send reports of any strong winds observed.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Aug 19, 1:14 PM EST, 44 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
214 PM EDT Tue Aug 19 2025

INZ048-056-191845-
Shelby IN-Hancock IN-
214 PM EDT Tue Aug 19 2025

...A strong thunderstorm will impact portions of south central
Hancock and northwestern Shelby Counties through 245 PM EDT...

At 213 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Shelbyville, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Shelbyville and Fairland.

This includes Interstate 74 between mile markers 101 and 114.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3953 8576 3963 8595 3966 8595 3972 8591
      3969 8571
TIME...MOT...LOC 1813Z 279DEG 12KT 3964 8587

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

CM
Special weather statement, Aug 19, 1:36 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
236 PM EDT Tue Aug 19 2025

INZ055>057-064-065-191900-
Rush IN-Johnson IN-Decatur IN-Bartholomew IN-Shelby IN-
236 PM EDT Tue Aug 19 2025

...Strong thunderstorms will impact portions of Shelby, southern
Rush, northwestern Decatur, east central Johnson and northeastern
Bartholomew Counties through 300 PM EDT...

At 235 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Rushville to near Franklin. Movement was
southeast at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Shelbyville, Rushville, Adams, Edinburgh, Flat Rock, Milford, Geneva,
St. Paul, Fairland, Milroy, Waldron, Moscow, Boggstown, Marietta,
Manilla, Sandusky, Arlington, and New Salem.

This includes the following highways...
 Interstate 65 between mile markers 78 and 84.
 Interstate 74 between mile markers 107 and 131.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3935 8559 3933 8595 3957 8600 3965 8575
      3964 8547 3949 8530 3946 8530
TIME...MOT...LOC 1835Z 326DEG 21KT 3962 8541 3948 8596

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CM

The radar

The Indianapolis radar (KIND), 49 km away, was scanning. The volume nearest the first event began at 18:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Shelby

When
August 19, 1:58 PM EST
Where
Shelby County, 1.07 mi E of Shelbyville
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
State Official
Coordinates
39.520, -85.760

Thunderstorm winds downed multiple trees in Shelbyville, with one blown onto powerlines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2025Every state in 2025This day in weather historyWarnings in Indiana, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1287411.